Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 8, 2021Washington County, Ohio

NWS Charleston, WV issued this special weather statement at Jul 8, 2021, 6:02 PM EDT for Washington County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 6:02 PM EDT (22:02 UTC)
Expired
Jul 8, 2021, 6:30 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 145 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS81 KRLX 082202
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
602 PM EDT Thu Jul 8 2021

OHZ076-082230-
Washington-
602 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON
COUNTY...

At 602 PM EDT, a strong thunderstorm was located 7 miles northeast of
Beverly, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Marietta, Lowell, Macksburg, Lower Salem and Devola. 

This includes Interstate 77 in Ohio between mile markers 1 and 17.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3961 8128 3961 8127 3958 8126 3958 8122
      3936 8135 3956 8163 3959 8161 3958 8148
      3964 8147 3965 8145
TIME...MOT...LOC 2202Z 298DEG 13KT 3960 8152 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:31 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 2:31 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
231 PM EDT Thu Jul 8 2021

.SYNOPSIS...
A slow moving cold front approaches today, providing for
another day of scattered showers and storms. The front slowly
moves out tomorrow, with more unsettled weather late Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM Thursday...

Scattered showers and thunderstorms are currently moving through
the area this afternoon. Additional shower/storm activity will
push in from the northwest later this afternoon into this
evening ahead of a slow moving cold front that is gradually
approaching the area. Other shower and thunderstorm activity
along and east of the mountains is moving more
north/northeastward and may be partially associated with the
outer bands from Elsa as Elsa makes its way along the east
coast. At the upper levels a trough sits over the area,
providing additional forcing with the cold front for shower and
storms for the area.

Overall, there may be a few strong storms with gusty winds but
not expecting much in terms of severe weather for most of the
area. The best chances for stronger storms will be along the
western half of the area along the southeast Ohio counties where
the SPC has the area in a marginal risk for severe weather.
CAPE values are around 1000-2000 J/kg and DCAPE values are up
to around 800 to 1000 J/kg, but shear values are only in the
lower 20 kt range. PWAT values are about 1.6 to around 2.0
inches and could assist with heavy downpours with the storms.
Minor localized water issues could be possible, particularly in
low lying/flood prone areas or areas that are hit with multiple
or slower moving storms.

Shower and thunderstorm chances will continue into tonight as
the front moves in, gradually decreasing in coverage tomorrow as
the front crosses through and finally moves out of the area by
the end of the day tomorrow. By tomorrow afternoon, much of the
area is expected to dry out with a few storms lingering in the
mountains. Have leaned slightly on the warmer side for
temperatures tomorrow as some clearing is expected as
precipitation chances decrease and may allow for some sunshine
to warm things up in the afternoon. However, temperatures will
still be slightly below normal in the low to mid 80s for the
lowlands and mid 60s to upper 70s for the higher elevations.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM Thursday...

Frontal boundary to the east of the CWA with high pressure
building in to the region. Slightly lower dew points to start on
Saturday, along with dry weather, however, a warm frontal
boundary will slowly start to lift northward throughout the day
Saturday into Sunday, with increasing warmth and humidity,
along with chances for showers and storms once again,
particularly during peak heating hours. Severe potential on
Saturday appears to be rather low, but there is the potential on
Sunday for storms to contain strong downdrafts/damaging winds.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1155 AM Thursday...

Upper low will continue to linger over the midwest at the start of
the period, with a warm and humid air mass in place, that will
linger for the entire long term period. Heat and humidity will
increase as we go into the new work week, with upper trough
deepening across the midwest, and ridge building along the east
coast, with high temperatures climbing back into the upper 80s
across much of the area. Aforementioned low will move north into
the Great Lakes region, eventually opening into a wave and
moving east across the area mid week. Showers and storms with
heavy downpours can be expected during the period, particularly
during peak heating hours.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

Scattered showers and a few thunderstorms are making their way
across the area and affecting a few of the sites. Chances for
showers and thunderstorms are expected to become a bit more
widespread later this afternoon into this evening as a cold
front slowly approaches the area from the northwest. Most sites
start the period with VFR conditions, however if a shower or
thunderstorm directly moves over a site, MVFR/IFR visibilities
could occur with heavy downpours. Have VCTS coded in at most
sites by the later afternoon hours and -TSRA included in a few
TEMPO groups for the evening as coverage increases.

Showers and thunderstorms are expected to continue into the
night, gradually decreasing in coverage toward the end of the
period. As the front moves closer to the area and low stratus
moves in, ceilings will likely drop down to the MVFR range
tonight, dropping to IFR late tonight into tomorrow morning.
Depending on how long showers linger over the area, visibilities
may drop to the MVFR range as well in mist/fog. By late morning
tomorrow, ceilings should begin to gradually lift as the front
begins to make its way through the area.

Relatively light southwesterly winds start the period and are
expected to become light to calm overnight. Winds will pick up
again during the day tomorrow around 5 to 10KTs, shifting to
become more westerly/northwesterly as the front moves through.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR conditions are also possible Saturday morning due to fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/CG
NEAR TERM...CG
SHORT TERM...SL
LONG TERM...SL
AVIATION...CG
Hazardous weather outlook, Jul 8, 3:49 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
349 AM EDT Thu Jul 8 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-090800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
349 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A warm front will move across the region late Saturday through
Sunday, providing for the potential for several rounds of showers
and storms which could lead to isolated water issues across the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 3:34 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
334 PM EDT Thu Jul 8 2021

OHZ066-067-082015-
Morgan-Perry-
334 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND NORTHWESTERN MORGAN
COUNTIES...

At 334 PM EDT, a strong thunderstorm was located near Somerset,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, New Straitsville and Glenford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3987 8217 3982 8217 3982 8208 3977 8208
      3977 8198 3957 8226 3959 8226 3960 8238
      3974 8236 3974 8241 3983 8240 3984 8241
      3989 8234
TIME...MOT...LOC 1934Z 285DEG 14KT 3979 8236

ABE
Special weather statement, Jul 8, 4:31 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
431 PM EDT Thu Jul 8 2021

OHZ066-067-075-082100-
Athens-Morgan-Perry-
431 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...
SOUTHWESTERN MORGAN AND NORTHWESTERN ATHENS COUNTIES...

At 431 PM EDT, a strong thunderstorm was located over Shawnee, moving
east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Athens, Nelsonville, Glouster, McConnelsville, Shawnee, Chauncey, New
Straitsville, Malta, Corning, Buchtel, Jacksonville, Murray City,
Trimble, Hemlock, Rendville, Burr Oak State Park and The Plains.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3966 8174 3932 8211 3946 8228 3947 8228
      3947 8217 3955 8216 3956 8216 3956 8226
      3959 8226 3959 8231 3970 8223
TIME...MOT...LOC 2031Z 288DEG 28KT 3959 8223

ABE
Special weather statement, Jul 8, 6:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
602 PM EDT Thu Jul 8 2021

OHZ076-082230-
Washington-
602 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON
COUNTY...

At 602 PM EDT, a strong thunderstorm was located 7 miles northeast of
Beverly, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Marietta, Lowell, Macksburg, Lower Salem and Devola.

This includes Interstate 77 in Ohio between mile markers 1 and 17.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3961 8128 3961 8127 3958 8126 3958 8122
      3936 8135 3956 8163 3959 8161 3958 8148
      3964 8147 3965 8145
TIME...MOT...LOC 2202Z 298DEG 13KT 3960 8152

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:09 PM EDTSpecial Weather StatementRLXVinton36 min
Jul 8, 3:34 PM EDTSpecial Weather StatementRLXPerry41 min
Jul 8, 4:31 PM EDTSpecial Weather StatementRLXMorgan29 min
Jul 8, 6:34 PM EDTSpecial Weather StatementRLXGallia26 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.